My First Rheumy Visit

Had my first visit to the Rheumatologist today, she was very thorough with her examination, lasting 45 minutes 😳

She has decided that the steroids are not doing anything for me so I have been told to come off them completely, reducing 5mg every week....I did query the tapering but she said as I had only been on the steroids since July 2015 that there wouldn't be a problem πŸ˜–πŸ˜– She has sent a prescription order through to my doctors for some strong pain killers for Monday. So I should be completely off the Pred after 4 weeks, she then wants me to do another month before I have more bloods and another appointment with her. Not sure how I feel tbh, I don't want to be on steroids if they're not working 100% but I'm also dreading the tapering especially after my last attempt and that was dropping from 15mg to 12.5mg xx

23 Replies

oldest β€’ newest
  • In my opinion there is no way you should be dropping from 15mg to zero in four weeks. What does the rheumy diagnose as the problem if not PMR? Did the steroids help when you took them? What sort of pain do you have? What were your blood readings? If you are dropping, do not drop more than ten per cent at a time and take it slowly. Your body knows how fast you can drop more than your rheumy does.

  • That's what I thought, I did say I thought it sounded quite a big drop ( I thought 2.5mg was big when doc had me trying that) but she insisted it would be fine. Originally the preds did work, my energy levels were better and pain was manageable but then the bad days started out numbering the good until I was having 2 full weeks of really bad days, both fatigue and pain, doc upped pred to 20mg but nothing changed. She never gave any indication as to what else she thought it could be, only to say that with having an under active thyroid I would be prone to suffering with fatigue and I may just have to learn to cope with that!!!

  • Did they check your vitamin D level?

  • Yes, that was lower than it should be so she said to carry on with the calcium/vitamin d tablets twice a day xx

  • If the Vit D is very low, then the usual Calcichew (calcium/Vit D) supplement alone won't be sufficient to bring the level up to within the normal range. You will need a 3 month course of high dose pure Vit D3 (Colecalciferol) to do that, and once within the normal range, the level can be maintained with the usual calcium/Vit D supplement.

  • I was just thinking if your vit D was low you may be having pain from that.

  • I think I'll chat to my gp about the vit D, see what he thinks, as it was him that asked for the bloods. Thanks for your comments x

  • Well I hope it all goes well and please keep us posted. I'm dropping down at 2.5mg every two weeks from originally 20mg. Currently at 12.5 and it's not great, having a few bad days. Yesterday was really bad and having my son and daughter in-law vista this weekend it's no fun. Went for a stroll on the beach with their new puppy and had to have a sleep after. Then I was washed out all day and struggled to stay up until 10pm. I really would like to come of the steroids but think this trial will just prove I need them!

  • I know that feeling well, it just seems to take over your have a little bit of normality and then the PMR comes and bites you on the bum and your wiped out for a couple of days 😟

    Hope your feeling brighter soon 😊 x

  • Griggser, I would say 2.5 mg reduction every two weeks too fast. Normally it would be around four to six weeks and a max of ten per cent reduction at one time. In the end after yo yoing due to too large a drop I just went for 1mg every four weeks. The pred is supposed to make your life tolerable again. The tiredness may be part of the PMR as that is one of the symptoms and one is best off just giving in to it.

  • Piglet the, yes you are right it is too quick but as I was still having pain at 18mg the rheumy, and myself, started to doubt the diagnosis and by reducing like this is one way if seeing i.e. If the pain comes back to original levels and inflammation marker is up it will confirm PMR. Then we need to decide what treatment is relevant. As I said at 12.5 I am definitely worse. Of course timing is always an issue as I am off on holiday to Madeira on the 28th and will be down to 10mg then! πŸ˜πŸ˜πŸ˜«πŸ˜–

  • Griggser,

    Would agree with piglette's comments about reductions being too fast, but having read your reply can understand where they are coming from. However would strongly recommend you don't reduce again before your holiday. If you feel rotten you won't enjoy yourself, so stick at 12.5mg - rats to the two week drop! And make sure you take extra tablets just in case.

    Enjoy Madeira!

  • The 10% is really just in PMR - here you're looking just to reduce and get off pred altogether although I do agree that the rate seems a bit high when you have already been on pred for 2 months and (I assume) at 15 or 20mg. It would be fine if you had been on a reduction of (say) 15 for 2 weeks, 10 for 2 weeks and 5 for 2 weeks. You will probably have some reaction from steroid withdrawal - which will almost certainly be like PMR but it should improve with time.

    I'd make sure you don't have anything planned that you can't get out of for the next few weeks though. Once you get to 5mg do be watchful for other symptoms as that is when it will show whether your adrenals are starting to work themselves - they should but you can never be sure.

  • Hi, Been following this thread with interest over past few days. Not too good at the moment. July 40 started by Rhuemy, GP told me to reduce to 35 after 2 weeks, then 30 the following week. I din't seem to be getting any control. Then to top it all A&E told me to increase to 60 then last week, Rhuemy reduced to 40.

    I do realise there is something more going on than GCA/PMR and at long last I am finally getting the URGENT TESTS that Rhuemy requested in July!

    To top it all have a stupid cold which has absolutely floored me. PMRpro, CXR last week revealed another cracked rib (3). I can't sleep, shaky, dry blurry eyes and fed up.!!!!!

    Can't wait to go to docs today. I will be knocking at the b****y door at 8.30.

    Babs x

  • Hi Babs, can I ask what tests your Rheumy has asked you to have xx

  • hi kazza, I will forward my thread which shows the tests asked. X

  • I am in same situation as you xx I was on ten last week xx on 7.5 this week and tomorrow I go on to 5 Mgs predict xx I am sore and tired but was still sore when predict was high xx it was really on the first 2 weeks back in May that I felt they did any good xx

  • How have you reduced from that original dose? I suspect you may not have been left on the original dose for long enough to clear out all the inflammation. If you then reduce you won't get a good effect - and you MUST remember to do your part. Taking pred does NOT mean you can go back to normal life - you must pace and rest appropriately. Reducing at the rate you are now without allowing your body to adjust to not being on as much pred will also cause similar pain to PMR as your body protests about steroid withdrawal after 5 months of pred.

    Plus - contrary to common belief amongst doctors, pred does NOT result in 100% freedom from pain, and certainly not at the outset. A 70% improvement in overall symptoms is taken as acceptable for a dx of PMR. I noticed a big difference in 6 hours to the stiffness, I could almost walk normally and do stairs again. But it was a good 6 months before I achieved the best result I got as the bursitis, tendonitis and synovitis which are (also a surprise to many doctors by the way) took far longer to respond to oral pred at 15mg. This is because they don't have a good blood supply.

  • Thanks everyone, what a thread. Hope all have gained answers to the questions posed. Just a very quick reply, (still not had a sleep), GP said he thinks it could be steroid withdrawal. Put me on Flupentixol 2 daily (am/pm). I've not had a chance to look it up yet so can't give you anymore information on med - (i'm sure someone will know). I am to remain on 40 for now and have bloods tomorrow. He has booked me in for Thursday for review. x

  • Flupentixol is used to treat depression and schizophrenia

  • Thanks Whisper2003 - please don't add schizophrenia to the mix. Couldn't deal with it. Must just be all the worry of ?diagnosis. I will get over it. Babs x

  • I can't find your thread that says which tests you had, did you put it on xx

  • Ignore me.....I've found it now πŸ™ˆ xx

You may also like...